Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 50, NWS Jackson, KY

May 17, 2002Rockcastle County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 17, 2002, 9:43 PM EDT for Rockcastle County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2002, 9:43 PM EDT (01:43 UTC)
Expired
May 18, 2002, 2:00 AM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 99 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 180143
FFWJKL
KYC203-180600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
940 PM EDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROCKCASTLE COUNTY

* UNTIL 200 AM EDT

* AT 937 PM EDT...DOPPLER RADAR AND PUBLIC REPORTS INDICATE THAT 
BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN IN WESTERN PARTS OF THE 
COUNTY SINCE 5 PM EDT. AN ADDITIONAL INCH OF RAIN IS POSSIBLE 
BETWEEN 10 PM AND MIDNIGHT EDT. 

EXCESSIVE RUNOFF FROM THESE RAINS WILL CAUSE FLASH FLOODING OF CREEKS 
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.

LAT...LON 3740 8466 3718 8433 3735 8413 3756 8426

GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 17, 9:35 PM EDT, 8 minutes earlier.

Area forecast discussion, May 17, 9:35 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
935 PM EDT FRI MAY 17 2002

BRIEF AFD DUE TO ACTIVE WEATHER IN THE CWA. ISSUED SEVERAL SVR
WARNINGS EARLIER AND SOME FLS...MAINLY FOR URBAN AND SMALL STREAM
TYPE FLOODING. HEAVIEST RAINS THUS FAR THIS EVENING HAS BEEN OVER
MCCREARY AND WHITLEY COUNTIES WHERE 2-3 INCH AMOUNTS ARE INDICATED
BY RADAR. HEAVIEST RAINS OVERALL HAVE BEEN ALONG AND SOUTH OF THE
DANIEL BOONE PARKWAY.

RADAR MOSAICS SHOWING ANOTHER BATCH OF MODERATE TO HEAVY PCPN MOVING
TO THE EAST FROM CNTRL TN AND CNTRL KY. THIS BAND IS JUST NORTH OF
THE MAIN SFC LOW. HEAVIEST RAINS FROM THIS EXPECTED TO MOVE INTO THE
I-75 CORRIDOR AREA SHORTLY. 00Z SFC CHART SHOWING THE COLD FRONT
STRETCHING ACROSS SOUTHERN WV TO NEAR JKL/LOZ AND INTO THE MAIN LOW
NEAR BNA. MUCH COOLER AIR NOTED ALONG THE OHIO RIVER AND POINTS
NORTH (SOME 20 DEGREES COOLER AS CLOSE AS CVG).

MAIN QUESTION AT THE MOMENT IS TO EXTEND THE FLASH FLOOD WATCH
TONIGHT UNTIL 4 AM OR TO LET IT EXPIRE AT MIDNIGHT. WILL HAVE TO
WATCH A FEW MORE RADAR LOOPS BEFORE MAKING FINAL DECISION. 18Z
MESOETA GIVING SHOWS THE HEAVIEST RAINS TONIGHT BETWEEN 00-06Z AND
THEN TAPERING OFF TO SHOWERS DURING THE LATE NIGHT. THIS APPEARS
REASONABLE AT THIS TIME. STILL...LEANING TOWARD EXTENDING THE WATCH
UNTIL 4 AM.

ZONE UPDATE PLANNED AROUND 11-1130 PM OR SO.

.JKL...FFA FOR MOST OF ERN KY THRU MIDNIGHT TONIGHT.

HALL

In the hours before

Local storm report, May 17, 6:45 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
645 PM EDT FRI MAY 17 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    WHITLEY CITY              KY   WIND DAMAGE
05/17/02   MCCREARY                       SEVERAL TREES DOWN IN
                                          WHITLEY CITY AND STEARNS.
                                          REPORTED BY 24 HOUR WARNING
                                          POINT.

JP
Local storm report, May 17, 8:53 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
853 PM EDT FRI MAY 17 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0549 PM    1 NW NORTH CORBIN         KY   WIND DAMAGE
05/17/02   LAUREL                         5 HOUSES WITH ROOF DAMAGE.
                                          NUMEROUS SHEARED OFF TREES.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT.
Local storm report, May 17, 8:53 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED EVENT TIME
NATIONAL WEATHER SERVICE JACKSON, KY
853 PM EDT FRI MAY 17 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 PM    1 NW NORTH CORBIN         KY   WIND DAMAGE
05/17/02   LAUREL                         6 HOUSES WITH ROOF DAMAGE.
                                          NUMEROUS SHEARED OFF TREES.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:10 PM EDTFlash Flood WarningJKLMcCreary, Whitley4 hr
May 17, 10:43 PM EDTFlash Flood WarningJKLPulaski3 hr
May 17, 10:58 PM EDTFlash Flood WarningJKLEstill, Jackson, Lee, Owsley3 hr

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.